I know several on this site are taking or have taken this drug, and would like to share my experience of it.

I had some mild side effects from this drug for the first 3 weeks, but thought they would subside once my system got use to them, however into the 4th week, [ last week ] I woke in the night with a raging headache and a temp. of 102f, I couldn't stop shaking, I then started to vomit every 2 hrs, spitting up blood [ burst blood vessel ] my urine was really dark which probably didn't do my kidney's much good [ I have stage 3 kidney disease ]

I felt so unwell.

I stopped them immediately and called the help line the followng day at the hospital, I had to leave a message on their answer phone, and as yet have had no call back, so much for their help line !!!! I do have an app. at the hospital on the 23rd of July, so perhaps they are waiting to see me then, that's why I didn't get a return call ?

I slept on and off for 2 days after this episode, and still feel weak, I'm hoping this drug will soon be out of my system.

I found Azathioprine worse than taking Methotrexate, that was bad enough.


Last edited by

9 Replies

  • If I had those symptoms you mention, I would be on the phone to my GP pronto, but you don't appear to have done so. I wonder why not.

  • Of course I also called my surgery and told them I had stopped the drug, The Dr. agreed. Dr. also knows that I have an app. at the hospital in a few weeks time. I have had blood tests today. Sorry I didn't give all info. but just wantd to share my experience with the drug.

  • Bowler, with the symptoms you have described, especially "spitting up blood", if it was me (and, like you, I also suffer from CKD3) I would have sought an immediate emergency appointment, probably at A&E. A "temperature, shaking and really dark urine" sounds very much like a urine infection, whether the Azathiprine was in any way responsible I don't know but I think you should ring the rheumy's secretary, explaining your experience and seeing if they will bring your appointment forward.

  • Hello celic

    I have had a urine test done and no infection, my kidney function hasn't changed so good news. [ dark urine I have just read is a side effect of this drug ] I suppose I could call the hospital, but I know when I started this drug, they said any problems just stop it, so perhaps that's why when I left the message on the answer phone and told them I had stopped it, they though they would leave it till they saw me again? however I will call them again tomorrow.

  • Hello celtic

    I meant to say that as I was vomiting every 2 hours, I damaged the blood vessels in my throat, hence the blood.

  • Hi Bowler!

    May I ask you what dose of azathioprine you were put on initially?

    I started it at 25mg three weeks ago, as a steroid-sparer (can't get below 15mg pred without GCA symptoms returning) and today have had it increased to 50mg, with the prospect of 100mg in another two weeks. I've not had any side effects so far except and increase in the fungal infections on the skin of my feet, but I'd be interested to know what doses you've been on. Thanks -


  • Hi venezia1

    I started on 1x 50mg of Aza. for 2 weeks, then increased to 2x50mgs. if I tolerated it, which I did, [ apart from some digestive problems ] however into the second week of 2x50mgs I started with the bad side effects, so went back to 1x50mgs but the damage had already been done.

    Maybe I should have been started on a lower dose with a more gradual increase? I see the Rheumy in a couple of weeks time, so I will be asking questions then, however I am reluctant to go back on it again

    I had the same problem when taking Methotrexate I couldn't tolerate it.

    I'm sure there are many who can take both these drugs wth no problems.

    but just thought I'd share my experience. I have been taking Pred for 14 years for GCA.

    As yet no one has got back to say they have had the same problems/bad side effects as me from the Aza. so it cant be all bad.

    Good luck


  • Thanks, Bowler. i 've been on methotrexate on and off for years - no side effects except fatigue, but no noticeable benefits either! 14 years with GCA sounds awful. What dose of pred have you got down to now? I need to get to 10mg to be fit for two hip replacements - the pain puts everything else in the shade. Glad to get your info though.


  • Hi venezia 1

    Before this episode last week with the Aza. I got down from 40mgs [ I was having a flare ] to 14mgs. However yesterday I noticed the headaches were creeping back and feel I need to up the dose yet again.

    In the early days I did manage to get as low as 5mgs. for a time, alas as I'm getting older I seem to take longer to get over a flare of GCA.

    I do hope you manage to get to 10mgs. for your hip replacements, and if you tolerated Methotrexate you may be OK with the Aza.

    best wishes


You may also like...